Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 3, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jan 24, 2002, 1:11 AM CST for Butler County, Ohio County, Kentucky. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 24, 2002, 1:11 AM CST (07:11 UTC)
- Expired
- Jan 24, 2002, 1:45 AM CST
- In force
- 34 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Butler County, KY, Ohio County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 24, 1:30 AM CST | Thunderstorm Wind 50 E | Countywide, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 7.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 682 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 596 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLMK 240711
SVRSDF
KYC031-183-240745-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
110 AM CST THU JAN 24 2002
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN OHIO COUNTY IN NORTHWEST KENTUCKY
BUTLER COUNTY IN SOUTH CENTRAL KENTUCKY
THIS INCLUDES THE CITY OF MORGANTOWN
* UNTIL 145 AM CST
* AT 107 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES WEST OF ROCHESTER...OR ABOUT 8 MILES
EAST OF GREENVILLE...MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ROCHESTER AROUND 115 AM CST
WOODBURY...MORGANTOWN AROUND 130 AM CST
THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING DAMAGING WINDS. IF
YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY
STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED
POWER LINES.
REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.
LAT...LON 3738 8704 3711 8716 3703 8668 3715 8663
3724 8647 3737 8651
$$
KIRKPATRICKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 1:45 PM CST, 11 hours 26 minutes earlier.
Area forecast discussion, Jan 23, 1:45 PM CST, 11 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 245 PM EST WED JAN 23 2002 MODELS IN PRETTY MUCH AGREEMENT. PROBLEMS CONT WITH IFPS. WL REINTRODUCE PCPN WITH SHOWERS AND A CHANCE OF THUNDERSTORMS IN ADVNC OF VIGOROUS CDFNT SLATED TO PRESS INTO LOWER OHIO VALLEY TNGHT WITH PROGRESSION FURTHER EAST ON THURS. AMS THEN BEGINS TO DRY OUT FROM THE WEST AND NORTH THURSDAY NIGHT AS HIGH PRESSURE BUILD INTO RGN AND WIND SHIFTS TO NORTH. WL MNTN HEAVY RAIN WORDING IN ALL ZONES FOR TONIGHT AND SPS ISSUED. NGM AND AVN MOS RSNBL XCPT IN THE FIRST 12 TO 18 HOURS...WL USE THE 3HRLY MOS TMPS...THRFTR WL USE A BLEND OF MOS. .SDF...NONE. CONGER
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 10:50 PM CST | Severe Thunderstorm Warning | LMK | Hancock, Ohio | 40 min |
| Jan 23, 11:24 PM CST | Flash Flood Warning | LMK | Breckinridge, Hancock, Jefferson, Meade, Ohio, Oldham and 2 more | 3 hr |
| Jan 23, 11:34 PM CST | Severe Thunderstorm Warning | LMK | Franklin, Scott | 11 min |
| Jan 24, 1:58 AM CST | Severe Thunderstorm Warning | LMK | Edmonson | 17 min |
| Jan 24, 2:33 AM CST | Flash Flood Warning | LMK | Jefferson | 87 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.